Virginia, 2024

Tornado and Damaging Winds in Virginia, July 24, 2024

July 24, 2024 · NWS RNK · 8 events in 3 counties and zones

A stalled frontal boundary helped to produce scattered thunderstorms that became severe. Winds from these storms blew down a notable number of trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stalled frontal boundary helped to produce scattered thunderstorms that became severe. Winds from these storms blew down a notable number of trees. One of the storms also produced an EF-1 tornado in Halifax County with peak winds at 100 mph, which downed numerous trees and caused structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 1:30 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 24, 1:30 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
230 PM EDT Wed Jul 24 2024

.SYNOPSIS...
A stationary front over the Mid Atlantic region will provide
the focus for scattered to numerous showers and thunderstorms
through Thursday. A secondary front moves across Thursday night
with less coverage for showers and storms starting Friday and
continuing through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 145 PM EDT Wednesday...

Key Messages:

1) Stalled front still remains draped across the area.

2) Rain and thunderstorms possible through this
evening/overnight.

Still quite a bit of rain and cloud cover along and west of the
Blue Ridge this afternoon. Thinking this will continue to limit
thunderstorm coverage for the remainder of the afternoon for
the mountains. However, seeing some clearing over the Foothills
and Piedmont areas of VA and NC so confidence remains higher
that this zone will have the best chance for thunderstorms
through the evening. Much like yesterday, storms will be capable
of very heavy rainfall and areas of localized wind damage are
possible.

Rain and storms taper off after sunset and the area should
remain in a lull through at least midnight. Will begin to see
rain develop again after midnight as better isentropic lift
moves over the region. Should see rain continue through daybreak
tomorrow, tapering off by late morning.

A secondary front will begin to push south from the Ohio Valley
and will attempt to push drier air into the region by Thursday
night. Depending on how much clearing occurs tomorrow ahead of
the front will determine the coverage of thunderstorms during
the afternoon. Still a bit of uncertainty how fast the front
progresses and how much surface heating can occur after morning
rainfall moves out. Again, any storms tomorrow will be capable
of very efficient rainfall rates and localized strong damaging
winds.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EDT Wednesday...

Key Messages:

1: Less coverage of showers/storms.

High pressure is forecast to move east across the northern Mid-
Atlantic, with drying taking place from north to south. This
feature is expected to drive wedge of stable down the east side
of the Appalachians so looking at decrease opportunity for
showers as Thursday's secondary cold front getting shunted to
our south and west. Pressure pattern looks "wedgy" with
development of a northeast-east wind. This should nix shower
potential for areas east of the Appalachian Divide.

Attm will maintain chance for showers for areas west of I-77
Friday, then mainly west of our CWA for the weekend. Weekend as
a whole looks dry, but not confident that it will be clear.
Lingering layer of low level moisture may result in persistent
cloud cover...especially for the southwestern part of the CWA,
but model soundings support little or no cloud depth.

Temperatures going into this weekend will be highly dependant on
cloud cover...MOS favoring readings at or below normal.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Tuesday...

Key Messages:

1: Mainly dry Sunday

2: Scattered showers/storms return Monday

3: Warming temperatures Monday-Wednesday.

High pressure will move off the East coast Sunday into Monday
with moist southwest winds returning by Monday. This will result
in increasing potential for showers beginning Sunday night
with daily threat for thunderstorms Monday through Wednesday as
heat and instability trend upward. Temperatures are expected to
be near normal Sunday-Monday, then about 5 degrees above normal
for Tuesday-Wednesday...but nothing extreme.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 150 PM EDT Wednesday...

Ample cloud cover along and west of the Blue Ridge has kept
terminals in these locations at low end VFR to MVFR through this
afternoon. Not much confidence of this changing through this
evening so expect ongoing MVFR clouds and showers of rainfall
for the mountains through tomorrow morning for areas along and
west of the Blue Ridge. Due to lack of sun in the aforementioned
areas, have removed the mention of VCTS/TSRA from BCB/BLF/LWB.

Better clearing has occurred east of the Blue Ridge and
thunderstorm development is still expected, so periods of very
heavy rain through this afternoon and evening is still possible
for ROA/LYH/DAN. Widespread low cigs/vsby again tonight so
fairly high confidence all terminals see IFR/LIFR at times
through daybreak.

Extended Aviation Outlook...

Frontal boundary will stick around into Friday morning before
driving southward over the weekend. Should start to see less
coverage in showers/storms Friday and especially into the
weekend, so mainly VFR outside of storms and late night
fog/stratus.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...PM
LONG TERM...PM
AVIATION...BMG
Hazardous weather outlook, Jul 24, 3:09 AM EST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
409 AM EDT Wed Jul 24 2024

NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-250815-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
409 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening. Excessive rainfall could lead to isolated flash flooding of
streams and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of excessive rainfall through Thursday.
Heavy rain from thunderstorms could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>034-043>047-058-059-250815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
409 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms will produce instances of
torrential rain this afternoon and into tonight. This will lead to a
risk of scattered flash flooding, especially in urban and poor
drainage areas.

Additionally, a few storms could become strong to severe with
damaging wind gusts the main threat this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of excessive rainfall through Friday. Heavy
rain from thunderstorms could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 38 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 24, 3:53 PM EST
Where
Henry County, 0.84 mi NE of Sanville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.729, -80.060

Thunderstorm winds blew down one tree on Sunnybrook Circle.

Thunderstorm Wind, Henry

When
July 24, 4:09 PM EST
Where
Henry County, 0.83 mi NE of Bassett Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.739, -79.940

Thunderstorm winds blew down one large tree on to Route 57 just west of the intersection with Route 220.

Thunderstorm Wind, Pittsylvania

When
July 24, 4:49 PM EST
Where
Pittsylvania County, 0.71 mi SE of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.814, -79.390

Thunderstorm winds blew down one tree on Oakland Drive.

Thunderstorm Wind, Pittsylvania

When
July 24, 4:57 PM EST
Where
Pittsylvania County, 0.93 mi SW of Riceville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.870, -79.192

Thunderstorm winds blew down multiple trees on to Riceville Road.

Thunderstorm Wind, Pittsylvania

When
July 24, 5:02 PM EST
Where
Pittsylvania County, 2.1 mi NE of Ebenezer
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
36.843, -79.155

Thunderstorm winds blew down a few trees on County Line Road.

Tornado, Halifax

When
July 24, 5:06 PM EST to 5:24 PM EST
Where
Halifax County, 0.34 mi SE of Sign Rock to 2.58 mi WNW of Dudley
Rating
EF1
Path length
9.3 mi
Path width
75 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.826, -79.116

A tornado touched down near the intersection of Chatham Road and Ridgeway Road in western Halifax County. The tornado uprooted and snapped numerous trees as it strengthened and moved eastward, and it also caused minor structural damage. The peak winds were estimated to reach 100 mph. After being on the ground for eighteen minutes, the tornado lifted in central Halifax County just east of the L.P. Bailey Memorial Highway close to the intersection with Murphy Grove Road.

Thunderstorm Wind, Halifax

When
July 24, 5:16 PM EST
Where
Halifax County, 0.77 mi NNE of White Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.810, -79.023

Thunderstorm winds blew down a large tree that uprooted and fell on to a house along Chatham Road. The fallen tree caused notable damage to the roof and windows of the house.

Thunderstorm Wind, Halifax

When
July 24, 5:38 PM EST
Where
Halifax County, 0.65 mi N of Piney Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.789, -78.829

Thunderstorm winds blew down several trees along Bethel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyThe tornado archive for Virginia, 2024Warnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189305, 1189306, 1189309, 1189307, 1189308, 1189310, 1189304, 1189303.